Hail, Brewster
- When
- May 22, 5:30 PM CST to 5:35 PM CST
- Where
- Brewster County, 2 mi SW of Marathon
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 30.180, -103.274
An upper ridge was in place over the Rocky Mountains with a trough moving across the Pacific Northwest. A dryline was present across the Permian Basin and the Davis Mountains, and instability was high across these areas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper ridge was in place over the Rocky Mountains with a trough moving across the Pacific Northwest. A dryline was present across the Permian Basin and the Davis Mountains, and instability was high across these areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 22, 1:36 PM CST, 3 hours 54 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
236 PM CDT TUE MAY 22 2012
.DISCUSSION...
ISOLATED SHOWERS SEEN ON RADAR THIS AFTERNOON IN THE PERMIAN
BASIN ARE REMNANTS FROM AN MCS THAT MOVED OUT OF NORTHEASTERN NEW
MEXICO LAST NIGHT. LINGERING MOISTURE AND STEEP MID LEVEL LAPSE
RATES WILL ALLOW THE SHOWERS TO CONTINUE THOUGH VERY LITTLE RAIN
WILL REACH THE GROUND. THE BEST CHANCE FOR ACCUMULATING RAIN WILL
BE THE DAVIS MOUNTAINS THIS AFTERNOON AND EARLY EVENING.
INCREASING WESTERLY WINDS WILL BRING VERY HOT AND DRY CONDITIONS
TO THE AREA WEDNESDAY AND THURSDAY WITH STRONG WINDS POSSIBLE IN
THE GUADALUPE MOUNTAINS WEDNESDAY. A WATCH HAS BEEN ISSUED FOR
WEDNESDAY AND MAY NEED TO BE EXTENDED INTO THURSDAY AS AN UPPER
TROUGH MOVES ACROSS THE NORTHERN ROCKIES. FRIDAY THE INITIAL
TROUGH LIFTS NORTHEAST ALLOWING WEST WINDS TO EASE SLIGHTLY AND
TEMPERATURES TO FALL BACK A FEW DEGREES. A SECOND TROUGH FOLLOWS
THE FIRST BUT DIGS FURTHER WEST CAUSING PRESSURE FALLS WEST OF THE
MOUNTAINS AND MOISTURE TO SURGE WEST. THERE IS SOME UNCERTAINTY AS
TO HOW MUCH MOISTURE AND COOLER AIR WILL ADVECT INTO THE AREA BUT
IT SHOULD BE ENOUGH TO KNOCK TEMPS BACK TO MORE SEASONAL LEVELS.
WE MAY SEE CONVECTION DEVELOPING THIS WEEKEND AS THE UPPER FLOW
BACKS FROM A MORE SOUTHERLY DIRECTION...BUT ONLY PUT POPS IN FOR
SATURDAY...WITH ISOLATED STORMS POSSIBLE IN THE BIG BEND SUNDAY.
MODELS AT THIS TIME ARE SHOWING AN ACTIVE DRYLINE THIS WEEKEND
INTO EARLY NEXT WEEK BUT THEY HAVE A TENDENCY TO UNDERESTIMATE THE
STRENGTH OF THE CAP IN THE EXTENDED PERIODS SO OPTED TO KEEP THE
FORECAST GENERALLY DRY FOR NOW.
HENNIG
&&
.FIRE WEATHER...
NORTHEAST WINDS HELD AT GDP A FEW HOURS LONGER THAN ORIGINALLY
ANTICIPATED SO HUMIDITIES HAVE BEEN SLOW TO DROP THIS AFTERNOON.
HOWEVER SOUTHWEST WINDS ARE NOW IN PLACE AND RED FLAG CONDITIONS
SHOULD STILL DEVELOP SO THE WARNING HAS BEEN CONTINUED. THE FIRE
WEATHER WATCH WAS EXPANDED EASTWARD INTO THE WESTERN PERMIAN BASIN
FOR WEDNESDAY AS WINDS INCREASE. RELATIVE HUMIDITIES AND WINDS
SHOULD MEET RED FLAG CRITERIA ACROSS MUCH OF THE AREA...HOWEVER
RECENT RAINS HAVE REDUCED THE FIRE DANGER TO MODERATE FOR AREAS
OUTSIDE THE WATCH. DECIDED NOT TO UPGRADE TO A WARNING AT THIS
TIME BUT WILL WAIT FOR THE NEXT FORECAST FIRE DANGER MAP THIS
AFTERNOON BEFORE MAKING A FINAL DECISION. CRITICAL FIRE WEATHER
CONDITIONS WILL BE POSSIBLE AGAIN THURSDAY THOUGH LIGHTER WINDS
MAY RESTRICT THIS AREA TO SOUTHEAST NEW MEXICO. AN UPPER LEVEL
TROUGH DIGGING INTO THE WESTERN U.S. WILL CAUSE MOISTURE TO SURGE
BACK WEST ON FRIDAY INCREASING RH/S.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 66 103 70 99 / 10 0 0 0
BIG SPRING TX 66 103 69 102 / 10 0 0 0
CARLSBAD NM 64 104 71 101 / 10 0 0 0
DRYDEN TX 68 105 71 102 / 10 0 0 0
FORT STOCKTON TX 68 104 71 102 / 20 0 0 0
GUADALUPE PASS TX 68 92 66 90 / 20 0 0 0
HOBBS NM 60 102 67 97 / 10 0 0 0
MARFA TX 50 96 57 94 / 30 0 0 0
MIDLAND INTL AIRPORT TX 69 104 71 102 / 10 0 0 0
ODESSA TX 71 104 73 101 / 10 0 0 0
WINK TX 66 106 74 104 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.
FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING
FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY
COUNTY.
TX...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS.
FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES... ANDREWS...CRANE...
DAVIS/APACHE MOUNTAINS AREA...ECTOR...GAINES...GUADALUPE
MOUNTAINS...LOVING...MARTIN...MIDLAND...REEVES COUNTY AND
UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR...
WARD...WINKLER.
HIGH WIND WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING
FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.
&&
12/10HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 150 PM CDT TUE MAY 22 2012 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-231200- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 150 PM CDT TUE MAY 22 2012 /1250 PM MDT TUE MAY 22 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS. SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING IN THE DAVIS MOUNTAINS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL...BRIEF GUSTY WINDS...AND BRIEF HEAVY RAINFALL. IN ADDITION CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE IN THE STRONGER STORMS. WARM TEMPERATURES...LOW RELATIVE HUMIDITY...BREEZY CONDITIONS...AND HIGH FIRE DANGER WILL RESULT IN CRITICAL FIRE CONDITIONS IN SOME LOCATIONS OF THE GUADALUPE MOUNTAINS THROUGH MID EVENING. A RED FLAG WARNING IS IN EFFECT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HOT TEMPERATURES...VERY LOW RELATIVE HUMIDITY...WINDY CONDITIONS... AND HIGH FIRE DANGER MAY RESULT IN CRITICAL FIRE CONDITIONS WEDNESDAY AND WEDNESDAY EVENING IN THE GUADALUPE AND DAVIS MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...VAN HORN AND HIGHWAY 54 CORRIDOR...UPPER TRANS PECOS AND THE WESTERN AND CENTRAL PERMIAN BASIN. A FIRE WEATHER WATCH IS IN EFFECT. STRONG WINDS WILL BE POSSIBLE ACROSS THE GUADALUPE MOUNTAINS WEDNESDAY AND WEDNESDAY EVENING. A HIGH WIND WATCH IS IN EFFECT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 355 PM CDT TUE MAY 22 2012 TXZ058-074-075-222145- PECOS-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS- 355 PM CDT TUE MAY 22 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING EAST CENTRAL JEFF DAVIS...SOUTH CENTRAL REEVES AND WEST CENTRAL PECOS COUNTIES UNTIL 445 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER EAST CENTRAL JEFF DAVIS COUNTY AT 353 PM CDT...MOVING SOUTHEAST AT 15 MPH. THIS STORM WILL AFFECT PORTIONS OF STATE HIGHWAY 17 IN EASTERN JEFF DAVIS COUNTY... ROUGHLY 13 TO 17 MILES NORTHEAST OF FORT DAVIS. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS TO 50 MPH...PEA TO NICKEL SIZE HAIL...HEAVY RAIN AND DEADLY LIGHTNING ARE POSSIBLE WITH THIS STORM. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 515 PM CDT TUE MAY 22 2012 TXZ074-075-081-222300- PECOS-BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA- 515 PM CDT TUE MAY 22 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING EAST CENTRAL JEFF DAVIS...NORTH CENTRAL BREWSTER AND WEST CENTRAL PECOS COUNTIES UNTIL 545 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 16 MILES NORTHEAST OF ALPINE AT 508 PM CDT...MOVING SOUTHEAST AT 15 MPH. PEA TO DIME SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE POSSIBLE. BRIEF...HEAVY RAIN CAN ALSO BE EXPECTED. THIS THUNDERSTORM WILL IMPACT MOTORISTS ON U.S. HIGHWAY 67 BETWEEN MILE MARKERS 896 AND 874. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 547 PM CDT TUE MAY 22 2012 TXZ058-075-222345- PECOS-REEVES COUNTY AND UPPER TRANS PECOS- 547 PM CDT TUE MAY 22 2012 ...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING SOUTH CENTRAL REEVES AND WEST CENTRAL PECOS COUNTIES UNTIL 645 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 12 MILES EAST OF BALMORHEA AT 544 PM CDT...MOVING EAST AT 20 MPH. PEA TO DIME SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE POSSIBLE. BRIEF...HEAVY RAIN CAN ALSO BE EXPECTED. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. THIS THUNDERSTORM WILL IMPACT MOTORISTS ON INTERSTATE 10 BETWEEN MILE MARKERS 218 AND 238. IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER AS THIS THUNDERSTORM APPROACHES YOUR LOCATION. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 609 PM CDT TUE MAY 22 2012 TXZ074-075-081-230000- PECOS-BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA- 609 PM CDT TUE MAY 22 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTH CENTRAL BREWSTER AND SOUTH CENTRAL PECOS COUNTIES UNTIL 700 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF MARATHON AT 609 PM CDT...MOVING EAST AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS TO 50 MPH...PEA TO NICKEL SIZE HAIL...HEAVY RAIN AND DEADLY LIGHTNING ARE POSSIBLE WITH THIS STORM. &&
The Midland/Odessa radar (KMAF), 222 km away, was scanning. The volume nearest the first event began at 23:28 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375222.